Poll: Narcolepsy And Weight
Posted 25 September 2011 - 11:28 AM
Posted 29 September 2011 - 11:43 PM
On the Ritalin though I do find that I forget to eat sometimes. When I first started it I dropped 5lbs quickly.
Posted 18 March 2013 - 11:57 AM
I was diagnosed with N about 6 months ago, and my Dr. Immediately put me on Ritalin. Before I was diagnosed I weighed 132 lbs, and now 6 months later I now weigh 115 lbs on a good day, my activity level hasn't changed much, although my eating habits are completely different. I find that I have to force myself to eat because I get to focused on my daily work that I just forget to eat. In the past my stomach would growl to let me know and now nothing... My mom is constantly on me about my weight and I don't know what to tell her when I dont know how to change it. I feel super skinny, and almost. I have started to eat healthier foods, and a lot more protien to increase the amount of nutrients I am taking in, and still I'm not seeing any results no matter how much I work out and try to build myself back up.
Is this something that will change over time? Does anyone have any ideas on what I can do to feel stronger or anything I can tell my mom to get her off my back?
Posted 02 April 2013 - 06:09 PM
Eat a late, large supper. Eating in the evening is exactly what you don't want to do if you are wanting to lose weight because it's the best way to gain it!
Posted 20 November 2013 - 08:09 PM
You all should check out Stanford University's neurological disorders site. Stanford has gone so far as to consider adding weight gain to the symptoms of narcolepsy. Hypocretin, the protein that narcoleptics lack or have very small amounts of, regulates not only sleep, but also appetite and weight control.
And just for the record, I don't take any medication for narcolepsy, but my weight fluctuates regularly. I'll gain 20 lbs, then lose 20 lbs, then gain it back, and on and on and all without changing a single thing in diet, exercise, etc. When my narcolepsy symptoms are worse, I tend to gain weight. When my symptoms aren't as bad, I tend to lose the weight again.
Also, I've recently tried adding more protein to my diet, and though it doesn't seem to be affecting my weight in any way, I do seem to have a little more energy during the day. I'm a big fan of Dannon's Oikos Greek Yogurt, each cup has somewhere between 11 - 15 grams of protein. Plus, it isn't that heavy of a meal, so I don't get all drowsy after I eat it.
Thank you for posting about this..I have been doing a lot of research on this exact connecion between the affects of low Hypocretin on not only sleep patterns, but appetite and metabolism. My main focus now is on the Leptin hormone which is associated with appetite suppressant or also known as the satiety hormone and Ghrelin or the appetite stimulating hormone. My research is explaining that inadaquate or reduced sleep hours will cause a reduction in the Leptin Hormone and will elevate the Ghrelin hormone. This makes sense as I've noticed that I can eat more than normal and still not feel satisfied and will also frequently (especially upon waking in the middle of the night or early morning) wake up with very strong hunger pains then I have ever experienced before and probably shouldn't be feeling at these hours. I'm looking into supplements that might combat this hormonal imbalance and hopefully curb these abnormal levels. Still trying to put it all together with not a lot of help from my allopathic doctor and neurologist, so will soon be consulting with a natropathic doctor and see what input they might be able to offer. My weight gain has been apporximately 35lbs in the last two years of the 3 since being diagnosed with N. It is very frustrating as I try and eat very healthy: low carbs, no gluten, no meat and low dairy (for hereditary high cholesterol and avoidance of going on statins). I'm in the process of eliminating sugar as well, but this is very hard to do. I do exercise, but recently went off all my meds for N and am really struggling with energy/motivation. I'm seeing another neurologist next month and going to go from there. Just don't like the side affects of the stimulants and the Effexor for cataplexy, so starting over.
Posted 28 January 2015 - 11:56 AM